Rebound increase in thrombin generation and activity after cessation of intravenous heparin in patients with acute coronary syndromes

C. B. Granger, J. M. Miller, E. G. Bovill, Andras Gruber, R. P. Tracy, M. W. Krucoff, C. Green, E. Berrios, R. A. Harrington, E. M. Ohman, R. M. Califf

Research output: Contribution to journalArticle

203 Citations (Scopus)

Abstract

Background: The abrupt cessation of heparin and other thrombin inhibitors when used to treat acute coronary syndromes has been accompanied by a clustering of thrombotic events. It is unknown whether these events are the result of inadequate antithrombin therapy or whether they represent a rebound increase in thrombin activity. This study was designed to determine whether there is a true rebound, as defined by an increase followed by a subsequent decrease, in thrombin activity after discontinuation of intravenous heparin therapy. Methods and Results: Thirty-five patients with recent acute myocardial infarction or unstable angina who had received at least 48 hours of intravenous heparin were studied. Patients underwent ST-segment monitoring, and blood samples for determination of thrombin generation and activity were drawn at 0, 3, 6, 10, and 24 hours after heparin discontinuation. Median a PTT was 65 seconds before heparin discontinuation. Median fibrinopeptide A increased from 9.5 to 16.9 ng/mL at 3 hours (P

Original languageEnglish (US)
Pages (from-to)1929-1935
Number of pages7
JournalCirculation
Volume91
Issue number7
StatePublished - 1995
Externally publishedYes

Fingerprint

Acute Coronary Syndrome
Thrombin
Heparin
Fibrinopeptide A
Antithrombins
Unstable Angina
Cluster Analysis
Myocardial Infarction
Therapeutics

Keywords

  • angina
  • heparin
  • thrombosis

ASJC Scopus subject areas

  • Physiology
  • Cardiology and Cardiovascular Medicine

Cite this

Granger, C. B., Miller, J. M., Bovill, E. G., Gruber, A., Tracy, R. P., Krucoff, M. W., ... Califf, R. M. (1995). Rebound increase in thrombin generation and activity after cessation of intravenous heparin in patients with acute coronary syndromes. Circulation, 91(7), 1929-1935.

Rebound increase in thrombin generation and activity after cessation of intravenous heparin in patients with acute coronary syndromes. / Granger, C. B.; Miller, J. M.; Bovill, E. G.; Gruber, Andras; Tracy, R. P.; Krucoff, M. W.; Green, C.; Berrios, E.; Harrington, R. A.; Ohman, E. M.; Califf, R. M.

In: Circulation, Vol. 91, No. 7, 1995, p. 1929-1935.

Research output: Contribution to journalArticle

Granger, CB, Miller, JM, Bovill, EG, Gruber, A, Tracy, RP, Krucoff, MW, Green, C, Berrios, E, Harrington, RA, Ohman, EM & Califf, RM 1995, 'Rebound increase in thrombin generation and activity after cessation of intravenous heparin in patients with acute coronary syndromes', Circulation, vol. 91, no. 7, pp. 1929-1935.
Granger, C. B. ; Miller, J. M. ; Bovill, E. G. ; Gruber, Andras ; Tracy, R. P. ; Krucoff, M. W. ; Green, C. ; Berrios, E. ; Harrington, R. A. ; Ohman, E. M. ; Califf, R. M. / Rebound increase in thrombin generation and activity after cessation of intravenous heparin in patients with acute coronary syndromes. In: Circulation. 1995 ; Vol. 91, No. 7. pp. 1929-1935.
@article{886764924d38463498ea603066d500e3,
title = "Rebound increase in thrombin generation and activity after cessation of intravenous heparin in patients with acute coronary syndromes",
abstract = "Background: The abrupt cessation of heparin and other thrombin inhibitors when used to treat acute coronary syndromes has been accompanied by a clustering of thrombotic events. It is unknown whether these events are the result of inadequate antithrombin therapy or whether they represent a rebound increase in thrombin activity. This study was designed to determine whether there is a true rebound, as defined by an increase followed by a subsequent decrease, in thrombin activity after discontinuation of intravenous heparin therapy. Methods and Results: Thirty-five patients with recent acute myocardial infarction or unstable angina who had received at least 48 hours of intravenous heparin were studied. Patients underwent ST-segment monitoring, and blood samples for determination of thrombin generation and activity were drawn at 0, 3, 6, 10, and 24 hours after heparin discontinuation. Median a PTT was 65 seconds before heparin discontinuation. Median fibrinopeptide A increased from 9.5 to 16.9 ng/mL at 3 hours (P",
keywords = "angina, heparin, thrombosis",
author = "Granger, {C. B.} and Miller, {J. M.} and Bovill, {E. G.} and Andras Gruber and Tracy, {R. P.} and Krucoff, {M. W.} and C. Green and E. Berrios and Harrington, {R. A.} and Ohman, {E. M.} and Califf, {R. M.}",
year = "1995",
language = "English (US)",
volume = "91",
pages = "1929--1935",
journal = "Circulation",
issn = "0009-7322",
publisher = "Lippincott Williams and Wilkins",
number = "7",

}

TY - JOUR

T1 - Rebound increase in thrombin generation and activity after cessation of intravenous heparin in patients with acute coronary syndromes

AU - Granger, C. B.

AU - Miller, J. M.

AU - Bovill, E. G.

AU - Gruber, Andras

AU - Tracy, R. P.

AU - Krucoff, M. W.

AU - Green, C.

AU - Berrios, E.

AU - Harrington, R. A.

AU - Ohman, E. M.

AU - Califf, R. M.

PY - 1995

Y1 - 1995

N2 - Background: The abrupt cessation of heparin and other thrombin inhibitors when used to treat acute coronary syndromes has been accompanied by a clustering of thrombotic events. It is unknown whether these events are the result of inadequate antithrombin therapy or whether they represent a rebound increase in thrombin activity. This study was designed to determine whether there is a true rebound, as defined by an increase followed by a subsequent decrease, in thrombin activity after discontinuation of intravenous heparin therapy. Methods and Results: Thirty-five patients with recent acute myocardial infarction or unstable angina who had received at least 48 hours of intravenous heparin were studied. Patients underwent ST-segment monitoring, and blood samples for determination of thrombin generation and activity were drawn at 0, 3, 6, 10, and 24 hours after heparin discontinuation. Median a PTT was 65 seconds before heparin discontinuation. Median fibrinopeptide A increased from 9.5 to 16.9 ng/mL at 3 hours (P

AB - Background: The abrupt cessation of heparin and other thrombin inhibitors when used to treat acute coronary syndromes has been accompanied by a clustering of thrombotic events. It is unknown whether these events are the result of inadequate antithrombin therapy or whether they represent a rebound increase in thrombin activity. This study was designed to determine whether there is a true rebound, as defined by an increase followed by a subsequent decrease, in thrombin activity after discontinuation of intravenous heparin therapy. Methods and Results: Thirty-five patients with recent acute myocardial infarction or unstable angina who had received at least 48 hours of intravenous heparin were studied. Patients underwent ST-segment monitoring, and blood samples for determination of thrombin generation and activity were drawn at 0, 3, 6, 10, and 24 hours after heparin discontinuation. Median a PTT was 65 seconds before heparin discontinuation. Median fibrinopeptide A increased from 9.5 to 16.9 ng/mL at 3 hours (P

KW - angina

KW - heparin

KW - thrombosis

UR - http://www.scopus.com/inward/record.url?scp=0028962819&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0028962819&partnerID=8YFLogxK

M3 - Article

C2 - 7895349

AN - SCOPUS:0028962819

VL - 91

SP - 1929

EP - 1935

JO - Circulation

JF - Circulation

SN - 0009-7322

IS - 7

ER -